6. Response Sets: Arousal & Stupor

One way of looking at drug emergencies is to focus on their differences. And to be sure, there are a lot of those. But looking at differences, it's easy to be overwhelmed by details. Just trying to sort out all the new names for drugs on the street -- "ice" and "crack" or "squeeze" and "wack" -- can turn into a full-time job.

And forget all the new prescription drugs that appear -- the Prozacs and Xanaxes and Viagras, the ones that sweep into medical journal ads one year and into patients' lives and emergency rooms the next.

Each one comes with a package insert that could choke a police dog, listing contraindications and adverse reactions and overdose treatment suggestions.

And if you think you have to know all of that and everything else there is to know about drugs to be useful in an emergency, there aren't going to be enough crisis helpers to go around -- not by a long shot.

That's why we think it makes more sense, in discussing short-term crisis response, to focus on the similarities of drug crises.

Viewed from this perspective, it's more important to reduce the number of variables than to split hairs trying to delineate differences between drugs and drug groups that produce generally similar sets of response.

Put in everyday terms, this means that it doesn't matter all that much whether an unconscious person is overdosed on Nembutal or alcohol or codeine -- at least not from the viewpoint of making a fast assessment, getting EMS support, and performing needed short-term life support.

By the time you get the person to a hospital emergency room, it'll make all the difference in the world. But at the crisis scene, the distinctions are less meaningful, since each of the above OD's can be deadly and all can be managed in similar ways.

Don't think this means that the distinctions between different groups of drugs are irrelevant -- far from it. A Valium or Xanax OD is almost always less lethal than a barbiturate OD. It simply means that our role in dealing with an unconscious victim is to respond to what we see and manage what's there.

And we begin to do that best when we eliminate unnecessary distinctions and streamline the response process.

In this chapter, we're going to do just that, by reducing the entire spectrum of drug emergencies to two basic types: arousal-agitation and depressive stupor.

From there, we're going to be looking for commonalties that apply to all drug emergencies of whatever type. Because the fact is that they're the same in as many ways as they're different.

CNS Arousal Continuum

Viewed in this way, it's possible to see psychoactive drug effects as points on a continuum of consciousness, reflecting levels of central nervous system (CNS) arousal.

This is not meant to imply that psychoactive drugs only produce CNS arousal or depression -- that's plainly untrue. There are simply too many exceptions -- hallucinogens, anti-depressants, inhalants, and others -- for this model to apply to anything more general or specific than crisis response.

But it's useful for our purposes, for the simple reason that drug crisis reactions conform more closely to a bipolar model than do individualized non-crisis drug reactions and because CNS activity -- although not the only site of drug action or the only important index of drug toxicity -- covers most of the territory we need to consider at this level of analysis.

So what, then, are the bipolar "caps" of our hypothetical two-crisis world?

At one extreme is a state of CNS hyperarousal, or agitation. It ends in death, usually from heart failure.

At the other extreme is hypoarousal, or CNS depression and stupor. It often terminates in death from respiratory collapse.

All drugs push the user up or down, in one way or another, along this continuum. And the outer limits of the continuum always mean trouble, life-threatening trouble.

 

General Response Groups

Signs & Symptoms

The signs and symptoms of the two main drug crisis states are as different as the drug groups and individual drugs within the groups that inspire them.

Symptoms of arousal-agitation states are intensified, high-amplitude variations on the basic CNS-stimulant drug theme.

Prototype drugs for the class (and the crisis state) are amphetamines and cocaine -- including each drug's smokable form, "glass" (or "ice") and "crack" -- which, not uncoincidentally, are two of the main instigators of drug emergencies in the early 21st Century.

Symptoms and complications can range from the very mild to the very severe; problems can vary, on the emotional side, from ordinary nervousness to full-blown psychotic states. On the physical side, effects can swing from mildly elevated heart beat to complete cardiovascular collapse.

Arousal/Agitation Emergency

Emotional component: Anxiety, panic, feelings of unreality.
Physiological signs: Rapid breathing, breathlessness, rapid pulse, dilated pupils, excessive body heat
Behavioral signs: Restlessness, apprehension, emotional upset
Life-threatening complications: Convulsions, stroke, heart attack

On the other side of the continuum, the depressive-stupor crisis state is triggered by drugs whose primary action is depression of the central nervous system: narcotics, sedative-hypnotics, tranquilizers, and alcohol.

Depressive-Stupor Crisis

Emotional component: Depression, lassitude, lethargy
Physiological signs: Reduced or irregular breathing, slow pulse
Behavioral signs: Slurred speech, impaired motor control, slowed reflexes
Life-threatening complications: Respiratory failure, heart attack

General Response Groups: Intervention Procedures

Arousal/Agitation Response

If the person is conscious:

Establish a relationship. Ask for permission to help.
Find out what drugs were taken and when.
Reduce stimuli as much as possible: Turn down music and bright lights; ask passersby or onlookers to leave; move the person to a quiet place.
Reassure the person that the effects he or she is experiencing are caused by a drug and that they will wear off.
Demonstrate by actions and attitude that you're relaxed and in control.
Stay with the person until he/she regains control and drug effects have ended.

If the person is unconscious:

Check ABC's.
Call EMS.
Monitor vital signs.
Provide life-support or other emergency care.

Depressive-Stupor Response

If the person is conscious:

Establish a relationship. Ask for permission to help.
Find out what drugs were taken and when.
If the amount taken is significantly more than a prescribed dose or is enough to arouse your concern, keep the person awake and moving and call EMS.
If the drugs were taken in the past hour, suggest that the person induce vomiting by sticking his or her finger down throat or by taking syrup of ipecac or activated charcoal, if available.

If the person is unconscious:

Check ABC's.
Call EMS.
If the person is vomiting, or you suspect he or she might, move him/her into the recovery position.
Monitor vital signs.
Provide life-support or other emergency care.

Universal OD Response

Now that we've set some general parameters for an arousal-depression, crisis-continuum worldview, we'll take things a step further, and propose a single, general set of principles that apply to every overdose emergency.

The guidelines are simple, but reasonably comprehensive.

They touch on everything we've talked about thus far, and will even expand to include specific recommendations that we'll make in the chapters to follow.

The recommendations below apply to all drug overdoses involving an unconscious victim:

  • Check ABC's.
  • Move the person into the Recovery Position, if vomiting.

Call EMS if the victim displays any of the following:

  • problems breathing (respirations below 8 or above 20 per minute);
  • is unconscious and cannot be roused;
  • vomiting while unconscious or semi-conscious;
  • pulse is above 120 or below 60 per minute;

Provide life support or emergency care.

Read On! Click to continue...

This is one in a series of publications on drugs, behavior, and health published by Do It Now Foundation.
Please call or write for a complete list of available titles, or check us out online at
www.doitnow.org.